Texas, 2019

Flash Flood and Hail in Texas, June 1, 2019

June 1, 2019 · NWS AMA · 35 events in 10 counties and zones

An upper level disturbance moved east across eastern New Mexico into the western Panhandle the afternoon of the 1st. Given this system, favorable winds and surface moisture, severe thunderstorms were able to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance moved east across eastern New Mexico into the western Panhandle the afternoon of the 1st. Given this system, favorable winds and surface moisture, severe thunderstorms were able to develop. Initially storms formed into single to multi-cell clusters that produced large hail up to baseballs. In addition, there was one report of a funnel cloud. Late into the afternoon and evening hours, thunderstorms congealed into a line that moved west to east across the southern Texas Panhandle. This line produced large hail, and damaging wind gusts speed. The line exited the Texas Panhandle late in the evening on the 1st into western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 1, 12:29 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 1, 12:29 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
129 PM CDT Sat Jun 1 2019

.AVIATION...

18Z TAF Cycle:

VFR conditions are becoming more prevalent as MVFR cigs become
more scattered. The main focus now is on thunderstorm potential
this afternoon into the overnight period. All three TAF sites
could be affected by TSRA including strong erratic outflow winds
and some localized reduced vsbys/cigs. Scattered storms are
expected in the afternoon with increasing coverage into the
evening. Most of the activity should shift east of all terminals
by 08z, however KAMA could still see some lingering showers or
storms through Sunday morning. Some marginal wind shear is also
possible during the overnight period.

Ward

&&

.PREV DISCUSSION... /Issued 643 AM CDT Sat Jun 1 2019/

AVIATION...12Z TAFS...
Overall, VFR conditions are in the forecast, but there will be
the potential for thunderstorms to impact the terminals and MVFR
conditions may result with storms. For the most part expect
terminals to be free of storms until at least 18z. Thereafter,
several PROB30 groups are in play for thunderstorms. Possible
cluster of storms to develop across the Panhandles today with a
potential line of storms this evening. Winds should be out of the
south southwest for most of the day. There is some added wind
shearfor late in the TAF period at AMA.

Weber

PREV DISCUSSION... /Issued 332 AM CDT Sat Jun 1 2019/

SHORT TERM...Today and Tonight...
Upper level trof continues to dig down the west coast and will
settle over the southern CA area today.  Weak ridging down stream
over the Panhandles will put the area in more of a zonal flow aloft.
Surface moisture will return to the Panhandles today as dewpoints
are already in the low 60s across much of the central and eastern
Panhandles.  Weak surface low expected to develop and move east this
afternoon, and may bring our dewpoints back down into the mid 50s.
But, subtle perturbations in the upper level flow should allow for
storms to trigger off the eastern NM mountains later this evening.
Southeast flow will return, and dewpoints should return into the 60s
by 7 to 10 pm.  Scattered storms expected to develop along eastern
NM and progress into the TX Panhandle as more of a line segment in
the late evening hours.  Ahead of the line there's a chance for
storms to develop due to surface based heating, with inverted V
sounding profiles.  Wind gusts will be the main threat but hail will
be a concern as well, given the ML CAPE values in the 1500-2000 J/kg
range. Right now hail sizes look to be up to golf ball, and wind
gusts could be up to 70 mph.  As the storms become more of a line
segment, will not rule out the tornado threat as there could be spin-
ups along the line.  SRH values in the 200-250m2/s2 at both the 0-
1km and 0-3km range does raise the concern for QLCS tornados.  Line
segment of storms could continue into the overnight hours tonight.

Weber

LONG TERM (Sunday through Saturday)...
Most of the forecast period will be dominated by impacts from a
large H5 low center initially stationary across SRN CA. While there
will be modest mid-upr level ridging across the area the first few
days, s/wvs are still expected rotate from the low and work around
the ridge across the area. Models agree a nearly monsoon-like
moisture plume will develop and remain in place as h7 theta-e
ridging extends all the way from Mexico north across West Texas, the
Panhandles, NM, CO and the plains. This will help hold the dryline
well west in ERN NM most of the week. While the forecast PWs of 1-
1.5" don't seem off the chart, those values are above the 90th
percentile for early June. The upper low will finally begin tracking
east early next week and models show a pretty far south track
scraping the Mexico border through Wednesday before it lifts NE
possibly directly over the Panhandles through Thursday finally
allowing a drier pattern on the backside of this system the last few
days of the forecast period.

This all points to a very active and wet period with nearly daily
convection firing in NM before moving east across the area.
Generally, overnight POPS will be higher than day periods through
the week. However, some late afternoon local initiation will also be
possible in areas that break the cap with heating. Timing of s/wvs
could through wrench into that with storms possibly lingering into
morning hours some days. This possibility and/or slow recovery from
any big overnight complex are a few things that could cause issues
with POP forecasts each day. The amount of rain may end up being the
biggest story of all this as the cumulative effect of daily TSTMs
(slow moving at times) producing heavy rainfall will likely provide
an increasing threat for flooding. However, cape and wind shear will
likely be plenty high to support severe tstms as well. Although it
is tough to say which days may be favored (not trusting model
specifics on wind fields, etc), Sunday is particularly interesting
given forecasts of unusually high dewpoints well into the 60s (if
not low 70s SE), good ML cape in the 2000-3000 j/kg range, and
strongly turning wind profiles with 0-1 and 0-3 km helicities
peaking in excess of 300 m2/s2 in the evening. Supercells will be
possible, but models are showing a pretty quick transition to
MCS/linear systems. Either way, severe storms and even tornadoes
will be possible if current model forecasts hold for Sunday. Again,
difficult to say how severe threat will pan out on later periods.
While wind profiles are currently not near as but impressive as what
is depicted for Sunday, good cape and the big picture pattern
suggest at least some severe threat will remain each day to go with
the heavy rainfall concerns.

Gittinger

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/3
Hazardous weather outlook, Jun 1, 6:46 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
746 AM CDT Sat Jun 1 2019

OKZ001>003-TXZ001>020-317-020100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
746 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered severe storms are expected, mainly late
this afternoon and evening. Large hail, damaging winds and locally
heavy rainfall are the main threats from these storms, however an
isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will likely be some threat for severe storms each afternoon
and overnight period through mid week. Heavy rainfall will also
accompany these storms and repeated days of thunderstorms
producing heavy rainfall will likely lead to an increasing threat
for flooding through mid week. Currently, it appears the greatest
potential for large hail, and damaging winds and tornadoes will
be on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Sunday.

Cockrell

In the hours before

Special weather statement, Jun 1, 7:57 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 AM CDT Sat Jun 1 2019

OKZ003-011430-
Beaver OK-
857 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAVER COUNTY UNTIL 930
AM CDT...

At 857 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Slapout to 13 miles north of
Darrouzett to near Bryans Corner. Movement was southeast at 25 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Elmwood, Slapout, Bryans Corner, Balko and Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10095 3682 10095 3674 10000 3650 10000
TIME...MOT...LOC 1357Z 301DEG 23KT 3665 10002 3663 10024 3663 10086

Ward
Special weather statement, Jun 1, 8:29 AM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
929 AM CDT Sat Jun 1 2019

OKZ003-TXZ005-011500-
Beaver OK-Lipscomb TX-
929 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 1000 AM CDT...

At 929 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Follett, or 17 miles southwest of Laverne, moving
east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Follett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3643 10022 3655 10021 3657 10000 3639 10000
TIME...MOT...LOC 1429Z 271DEG 25KT 3649 10007

Ward
Special weather statement, Jun 1, 10:32 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1132 AM CDT Sat Jun 1 2019

TXZ010-011700-
Hemphill TX-
1132 AM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HEMPHILL COUNTY
UNTIL NOON CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Lake Marvin, or 17 miles east of Canadian, moving
east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3578 10019 3593 10018 3595 10000 3575 10000
TIME...MOT...LOC 1632Z 281DEG 9KT 3585 10007

Ward
Special weather statement, Jun 1, 12:03 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT Sat Jun 1 2019

OKZ001-TXZ001-011830-
Cimarron OK-Dallam TX-
103 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Clayton, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10304 3650 10300 3660 10300 3653 10271
      3630 10301 3633 10304
TIME...MOT...LOC 1802Z 311DEG 5KT 3650 10304

Ward
Special weather statement, Jun 1, 12:08 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
108 PM CDT Sat Jun 1 2019

TXZ009-010-014-015-011845-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
108 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES UNTIL 145
PM CDT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Allison to near Codman. Movement was southeast
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Briscoe, Allison, New Mobeetie, Codman and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 10077 3568 10089 3567 10005 3564 10000
      3547 10000
TIME...MOT...LOC 1808Z 301DEG 9KT 3559 10010 3560 10073

Ward

The radar

The Amarillo radar (KAMA), 121 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

23 hail, 10 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Wheeler

When
June 1, 12:36 PM CST
Where
Wheeler County, 2.15 mi NNW of New Mobeetie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.560, -100.440

Dime size hail and heavy rain was reported in Allison by a spotter.

Hail, Dallam

When
June 1, 1:04 PM CST
Where
Dallam County, Texline
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Just under quarter size hail was reported by a trained spotter.

Hail, Dallam

When
June 1, 1:15 PM CST
Where
Dallam County, 6.12 mi E of Texline
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.380, -102.910

Golf ball hail was reported by a trained spotter just east of Texline.

Hail, Wheeler

When
June 1, 1:35 PM CST
Where
Wheeler County, 0.69 mi S of Wheeler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.440, -100.270

Hail, Dallam

When
June 1, 1:59 PM CST
Where
Dallam County, 2.17 mi NW of Perico
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.290, -102.880

Golf ball size hail reported by weather spotters in the area.

Hail, Dallam

When
June 1, 2:05 PM CST
Where
Dallam County, 0.89 mi SE of Perico
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.260, -102.840

Hail, Collingsworth

When
June 1, 3:08 PM CST
Where
Collingsworth County, 5.78 mi SSE of Wellington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.770, -100.190

Sheriff office reported penny size hail in Dodson.

Hail, Dallam

When
June 1, 3:34 PM CST
Where
Dallam County, 7.26 mi SSE of Ware
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.080, -102.660

Late report with time estimated by radar.

Funnel Cloud, Hartley

When
June 1, 4:14 PM CST
Where
Hartley County, 6.52 mi SW of (Dht)dalhart Muni Ar
Reported by
Trained Spotter
Coordinates
35.960, -102.640

Storm chaser video confirmed a funnel sighting.

Hail, Hartley

When
June 1, 4:48 PM CST
Where
Hartley County, 4.84 mi N of Channing
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.750, -102.330

Hail, Hartley

When
June 1, 4:53 PM CST
Where
Hartley County, 7 mi S of Hartley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.780, -102.380

Hail, Hartley

When
June 1, 5:00 PM CST
Where
Hartley County, 3.23 mi SSE of Hartley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.840, -102.370

Hail, Hartley

When
June 1, 5:04 PM CST
Where
Hartley County, 7.46 mi NNE of Channing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.780, -102.280

Hail, Hartley

When
June 1, 5:43 PM CST
Where
Hartley County, Channing
Measured
1.75 in hail
Reported by
Public
Coordinates
35.680, -102.330

Thunderstorm Wind, Oldham

When
June 1, 6:03 PM CST
Where
Oldham County, 1.12 mi W of Boys Ranch
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -102.270

Hail, Carson

When
June 1, 6:13 PM CST
Where
Carson County, 2.82 mi W of Panhandle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.350, -101.430

Hail, Deaf Smith

When
June 1, 6:28 PM CST
Where
Deaf Smith County, 4.15 mi N of Hereford
Measured
1 in hail
Reported by
Public
Coordinates
34.880, -102.400

Hail, Carson

When
June 1, 6:36 PM CST
Where
Carson County, 4.01 mi E of Conway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.310

Hail, Carson

When
June 1, 6:38 PM CST
Where
Carson County, 5.13 mi E of Conway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.290

Gold ball hail fell across Interstate 40 around mile marker 102 as a severe storm crossed the highway.

Hail, Carson

When
June 1, 6:42 PM CST
Where
Carson County, 5.69 mi E of Conway
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.280

Thunderstorm Wind, Randall

When
June 1, 6:54 PM CST
Where
Randall County, 8.94 mi WNW of Timbercreek Canyon
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.110, -101.960

Hail, Randall

When
June 1, 6:58 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.140, -101.890

Thunderstorm Wind, Randall

When
June 1, 6:58 PM CST
Where
Randall County, 1.78 mi SE of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.180, -101.800

Five-inch diameter tree branch downed near corner of Grand and 32nd.

Hail, Carson

When
June 1, 6:59 PM CST
Where
Carson County, 7.34 mi E of Conway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.250

Hail, Carson

When
June 1, 7:00 PM CST
Where
Carson County, 3.95 mi E of Conway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.310

Hail, Carson

When
June 1, 7:01 PM CST
Where
Carson County, 7.34 mi E of Conway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.250

Thunderstorm Wind, Randall

When
June 1, 7:03 PM CST
Where
Randall County, 4.48 mi NNW of Lake Tanglewood
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.120, -101.810

Roof blown off manufactured building. Small shed rolled over on side. Three axle box trailer blown off the highway. Several tree branches broken.

Thunderstorm Wind, Randall

When
June 1, 7:04 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

Thunderstorm Wind, Randall

When
June 1, 7:05 PM CST
Where
Randall County, 2.19 mi NW of Timbercreek Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.070, -101.850

There were multiple reports of wind damage near the intersection of Washington and McCormick. Trees were damaged, several garage doors were blown in, and a barn was destroyed.

Thunderstorm Wind, Randall

When
June 1, 7:05 PM CST
Where
Randall County, 5.35 mi SE of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.140, -101.760

Two irrigation pivots blown over. Time estimated from radar.

Hail, Potter

When
June 1, 7:12 PM CST
Where
Potter County, Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -101.820

Located at 10th and Eastern.

Flash Flood, Potter

When
June 1, 7:14 PM CST
Where
Potter County, 5.85 mi W of Amarillo to 5.93 mi W of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.188, -101.923

Multiple water rescues ongoing in Amarillo along with flooded roadways at Coulter and Bell Street near I-40.

Thunderstorm Wind, Randall

When
June 1, 7:15 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

Thunderstorm Wind, Armstrong

When
June 1, 7:49 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

Thunderstorm Wind, Armstrong

When
June 1, 7:55 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836264, 836265, 836266, 836267, 836269, 836271, 836272, 836273, 836274, 836275, 836276, 836277, 836278, 836279, 836280, 836281, 836283, 836284, 836285, 836286, 836287, 836288, 836290, 836291, 836292, 836293, 836294, 836295, 836296, 836297, 836298, 836301, 836299, 836302, 836303.